Tornadoes · United States · Illinois · 2004

F0 tornado, Piper City to Ashkum, Illinois, April 20, 2004

From Piper City to Ashkum, this F0 tornado ran 5.0 miles across Iroquois and Ford counties on April 20, 2004, touching down at 6:59 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 20, 2004
Touchdown
6:59 PM CDT (23:59 UTC)
Path length
5.0 miles (8.0 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Counties
Iroquois and Ford counties
Touchdown point
40.870, -88.120
Lift-off point
40.930, -88.120
Record number
812

What the Weather Service recorded

The tornado occurred briefly at a farm, damaging a grain bin and an outbuilding.

A weak tornado originated in Ford County 9 NNE of Piper City and moved into Iroquois County 10.5 NNE of Piper City. This tornado moved through open farm land. There was no damage. This data is for the portion of the tornado path in Ford County.

A weak tornado originated in Ford County 9 NNE of Piper City and moved into Iroquois County 9 W of Ashkum or 10.5 NNE of Piper City. This tornado moved through open farm land. There was no damage. This data is for the portion of the tornado path in Iroquois County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Apr 20, 2:50 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
250 PM CDT TUE APR 20 2004

.DISCUSSION...
ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW-
TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME.
SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING.
THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL
TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS
SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND
COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON
TSRA OVER THE IN ZONES.

AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF
FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE
PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY
AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE
REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC
LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW
CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND
NWP AGREEMENT.

05

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS:
BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR
TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR
AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST
A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA
MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z.
BEST  CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO
PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER
OUT DURING TOMORROW MORNING.
AF

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, Apr 20, 4:00 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT TUE APR 20 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-211100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-
COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT TUE APR 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS MAY SPREAD NORTHEAST
INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT A COLD FRONT
PUSHES EAST ACROSS THE MISSISSIPPI RIVER. SOME OF THESE STORMS COULD
BE ACCOMPANIED BY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA
WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO
CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD
FRONT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-211100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO
NEW BUFFALO-
400 PM CDT TUE APR 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

12.0 hours before the tornado, 93 km from the path. April 20, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -77876, lifted condensation level 1297 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-77876 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.0 hours before the tornado, 93 km from the path. April 21, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 118 joules per kilogram, CIN -27, lifted condensation level 1737 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 176 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
586 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

Kankakee (IKK), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 20, 2004

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 202:00 PM CDTF1Douglas, IL3.950$70,000
April 202:32 PM CDTF0Champaign, IL0.150
April 205:05 PM CDTF1Stark, IL10.8440$260,000
April 205:15 PM ESTF1Clinton, IN3.850$250,000
April 205:40 PM CDTF0Knox, IL2.830
April 205:40 PM ESTF1Boone, IN2.0508$1.8 million
April 205:44 PM CDTF3Putnam, IL15.8880812$8.0 million
April 205:45 PM CDTF0Holt, NE0.220
April 205:45 PM ESTF0Boone, IN0.130$70,000
April 205:45 PM ESTF0Howard, IN0.250$500,000
April 206:00 PM ESTF1Howard, IN0.7751$3.0 million
April 206:07 PM CDTF0Holt, NE0.220
April 206:10 PM CDTF2LaSalle, IL9.0400
April 206:24 PM ESTF0Miami, IN1.050
April 206:33 PM CDTF1LaSalle, IL1.530
April 206:50 PM CDTF0LaSalle, IL2.020
April 206:52 PM CDTF0Ford, IL0.520
April 207:08 PM CDTF0Creek, OK0.4200
April 207:08 PM CDTF1Clinton, IA1.3100$30,000
April 207:08 PM ESTF1Wabash, IN2.0150$70,000
April 207:10 PM CDTF0Grundy, IL2.020$80,000
April 207:18 PM CDTF2Kankakee, IL3.050
April 207:24 PM ESTF0Madison, IN0.250$180,000
April 207:25 PM ESTF0Huntington, IN3.550$30,000
April 207:26 PM ESTF0Grant, IN4.0100
April 207:31 PM ESTF0Grant, IN0.250
April 207:35 PM CDTF1Kankakee, IL6.075
April 207:40 PM ESTF0Huntington, IN6.0150
April 207:45 PM CDTF1Will, IL1.6250$5.0 million
April 208:03 PM CDTF0Kankakee, IL3.020
April 208:18 PM CDTF0Will, IL1.520

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.